Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome is a severe cutaneous adverse reaction involving various internal organs. Flare-ups after recovery from the initial presentation of DRESS are caused by relapse of drug-induced T-cell-mediated reactions. However, the specific underlying mechanism is unclear. Here, we report a case of a 60-year-old man with allopurinol-induced DRESS who suffered recurrent episodes of generalized rash with eosinophilia, which mimicked immune reconstitution inflammatory syndrome. Analysis of immunological profiles revealed that the percentages of T lymphocytes and regulatory T cells in the patient with DRESS were higher than those in healthy controls. In addition, there was a notable change in the subtype of monocytes in the patient with DRESS; the percentage of nonclassical monocytes increased, whereas that of classical monocytes decreased. Upon viral infection, nonclassical monocytes exhibited strong pro-inflammatory properties that skewed the immune response toward a Th2 profile, which was associated with persistent flare-ups of DRESS. Taken together, the results increase our understanding of the pathogenesis of DRESS as they suggest that expansion of nonclassical monocytes and Th2 cells drives disease pathogenesis.
Keywords: Allopurinol; DRESS syndrome; Herpesviruses; Immune reconstitution.
Copyright © 2020. Asia Pacific Association of Allergy, Asthma and Clinical Immunology.